View Full Version : Question...patch...
12-06-2006, 10:19 PM
Question...since I have started the Fentanyl patches, I get suddenly very sleepy at the most inopportune times. Is that something that will eventually go away?
12-07-2006, 12:46 AM
Fatigue due to narcotic pain meds can sometimes be a temporary side effect that will go away once your body adjusts.
But it can also be a sign that your dose is too high or a sign that this particular pain med is not agreeing with your body.
This is something that you absolutely need to talk to your doctor about - especially because you mention that the fatigue comes on so suddenly and rapidly.
Did you doctor tell you to be careful to keep heat away from the patch? (no heating pads, no laying in a hot tub, avoiding anything that can put heat on the patch or raise your body temp).
Heat causes a rapid release of medication from the patch, so if you are exposing the patch to heat the sudden increase in medication could be causing the sudden fatigue.... but any sudden fatigue that occurs when a patient is taking narcotic pain medications needs to be discussed with the doctor.
12-07-2006, 10:28 PM
I have been on the patch for 5 years. My dose has been anywhere from 25 mcg to 300 mcg. Currently I am on the 100 mcg. Just yesterday I was in the drive thru lane at the middle school waiting for the bell to ring to pick up my daughter. Next thing I knew, there were multiple cars honking and guess who was holding up the line because I got a little case of the sleepys. Yep, it was ME! And this wasn't the first time. As long as there is some type of activity or noise I am fine, but give me just a minute of quiet and I can doze off. These little sleepy attacks never last more than a couple of minutes but they seem to happen at the wrong place and the wrong time. It was a good thing that I had the car in park or I might have hit a child, the thought just scares me to death. I am definitely going to have to doc go down on the dose to see if the sleepys will go away. The consequences are just too great if I happen to doze off at a bad time. This didn't happen when I first started on the patch or when I was on a larger dose. For some reason this has just started in the past few weeks and I am not aware that it has happened until I suddenly wake up. For your safety and perhaps others, please mention it to your doc and get it checked out. I know I will.
12-08-2006, 09:14 PM
I've used the patch for years too, and yes, they do tend to make me sleepy at times. Especially when I take another med along with it. But I agree with the others, you should tell your doctor, especially if the problem seems severe.
12-10-2006, 10:44 AM
Liz...how stupid of me. I forgot that I should not use a heating pad. My pain has been so much worse lately that I have been using it!!! Guess that is why my dose doesn't last as long either!!!
12-12-2006, 12:06 AM
I have been using fentanyl for 6 years now. In the beginning I could nod out anywhere doing anything without ever feeling it coming on. After a few months it evened out and that no longer occurs.
If your dozing continues maybe try a lower strength?
Hope it all levels out for you soon...
12-14-2006, 02:09 AM
Has your fatigue gotten better since you stopped using the heating pad?
Has the dose been lasting longer too?
I hope that stopping the heating pad has helped to relieve your fatigue and give you longer lasting relief.
12-14-2006, 07:59 AM
In the beginning I had the same problem. I slept quite a bit on the patch. I didn't get the sleepies as you call them but I was drowsy all the time. I think it didn't help that I took very hot showers in the AM because it helped with the pain. But because I used them on my arm, using heating pads weren't an issue. But I did have a problem with heat because at the time because of meds my body was a little heat source on its own. My husband used to call me the human heater.
I stopped taking them a long time ago when the 50s didn't help anymore and my doc wouldn't up the dosage at all. So I just had enough and ripped it off my arm and never used them again.
I hope you have better luck on them than I did.
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.